Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 154, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 11, 2002, 4:27 PM CDT for Ringgold County, Iowa. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2002, 4:27 PM CDT (21:27 UTC)
- Expired
- Jul 11, 2002, 5:30 PM CDT
- In force
- 63 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Ringgold County, IA
The radar
The Des Moines radar (KDMX), 114 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 593 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
028 WUUS53 KDMX 112127 SVRDSM IAC159-112230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 427 PM CDT THU JUL 11 2002 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RINGGOLD COUNTY IN SOUTH CENTRAL IOWA * UNTIL 530 PM CDT * AT 425 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTH OF MOUNT AYR...OR ABOUT 63 MILES SOUTHWEST OF DES MOINES...MOVING SOUTHEAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE... 7 MILES SOUTHWEST OF ELLSTON AROUND 435 PM... 4 MILES NORTHEAST OF MOUNT AYR AROUND 440 PM... 7 MILES SOUTHWEST OF BEACONSFIELD AROUND 515 PM AND NEAR KELLERTON AROUND 530 PM. HAIL UP TO THE SIZE OF NICKELS AND VERY STRONG WINDS TO 60 MPH OR MORE ARE LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4090 9403 4090 9448 4058 9447 4058 9403 SMALL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:15 PM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, Jul 11, 3:15 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 315 PM CDT THU JUL 11 2002 FCST BLKG PTRN ADVTZD PAST SVRL DAYS LOOKS TO BE COMING IN PASS. PROB IS GETTING PCPN OUT OF THE CWA OVR NGT, BUT FEEL WL END IN THE SW AFT MIDN. GRADU CLRG FM THE N AS UPR LOW DROPS S ON FRI WITH DRY WX HOLDING THRU WED. WL MOV INTRO OF PCPN INTO THU, THO CUD SEE AS ERY AS WED NGT WITH NXT S/WV DROPPING SEWD INTO THE GRTLKS. WL GO A LTL ABV GUID THRU FCST. NO OTR SIG WX THIS FCST. .DSM...NONE MS JUL 02
In the hours before
Special weather statement, Jul 11, 1:54 PM CDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 154 PM CDT THU JUL 11 2002 FUNNEL CLOUDS HAVE BEEN SIGHTED DURING THE PAST HOUR IN ADAMS...TAYLOR...AND RINGGOLD COUNTIES IN THE VICINITY OF LENOX. NONE HAVE TOUCHED DOWN SO FAR AND NO DAMAGE HAS BEEN REPORTED. ATMOSPHERIC CONDITIONS EXIST ACROSS PARTS OF IOWA TODAY THAT FAVORS THE FORMATION OF A TYPE OF FUNNEL CLOUD COMMONLY CALLED A COLD AIR FUNNEL. THEY ARE USUALLY QUITE SMALL AND ARE NOT AS VIOLENT AS THOSE ASSOCIATED WITH SEVERE THUNDERSTORMS. STUDIES OF COLD AIR FUNNELS SHOW THAT THEY RARELY TOUCH THE GROUND. THEY NORMALLY PROTRUDE A FEW HUNDRED FEET DOWNWARD FROM THE PARENT CLOUD...ROTATE OR SPIN LIKE A TOP...AND LAST A FEW MINUTES BEFORE DISSIPATING. INFREQUENTLY...COLD AIR FUNNELS HAVE BEEN OBSERVED FOR AS LONG AS AN HOUR. PEOPLE IN THE AREA SHOULD NOT BECOME UNDULY ALARMED BUT SHOULD REMAIN ON ALERT AND MOVE TO A PLACE OF SAFETY IF THE FUNNEL APPROACHES THE GROUND...OR A LOCAL WARNING IS ISSUED. MS JUL 02
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 9:33 PM CDT | Flash Flood Warning | DMX | Cerro Gordo, Franklin, Wright | 6 hr |
| Jul 10, 9:33 PM CDT | Flash Flood Warning | DMX | Cerro Gordo, Franklin, Wright | 18 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.